Winter Storm, Salt River & Wyoming Ranges
- When
- January 18, 2:00 AM MST to January 20, 11:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
A very moist Pacific storm system brought strong westerly flow and heavy snow to western Wyoming over a 48-hour period. Snowfall of one to two feet fell in Star Valley and Jackson Hole.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A very moist Pacific storm system brought strong westerly flow and heavy snow to western Wyoming over a 48-hour period. Snowfall of one to two feet fell in Star Valley and Jackson Hole. Most of the western Wyoming mountains saw two to four feet of snow. The heavy snow produced 16 major avalanches across the area. One of the hardest hit areas was Teton Pass, a popular commuter route over State Highway 22. The pass was first closed for about 14 hours beginning Wednesday evening, January 18. Eventually the pass was closed for nearly 48 hours from Thursday evening until Saturday afternoon due to avalanche reduction and snow maintenance work. Similar work was performed in Hoback Canyon between Jackson and Bondurant during the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 17, 10:55 PM MST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1055 PM MST TUE JAN 17 2012 .UPDATE... UPDATED TO REFLECT CHANGES IN HIGHLIGHTS. WINTER STORM WATCHES FOR WESTERN WYOMING HAVE BEEN UPGRADED TO WARNINGS. HIGH WIND WATCHES FOR THE LANDER FOOTHILLS AND LOWER ELEVATIONS OF NATRONA COUNTY HAVE BEEN UPGRADED TO WARNINGS. .PREV DISCUSSION... /ISSUED 230 PM MST TUE JAN 17 2012/ SHORT TERM...TONIGHT THROUGH FRIDAY MAJOR WINTER STORM IS STILL ON TRACK FOR THE WEST FROM WEDNESDAY THROUGH THURSDAY NIGHT. STRONG JET WILL INTENSIFY FURTHER ALONG THE IMPRESSIVE THERMAL RIBBON BETWEEN THE -40C ARCTIC AIR TO THE NORTH AND MUCH WARMER PACIFIC AIR TO THE SOUTH. THIS INTENSE BAROCLINIC BOUNDARY WILL LEAD TO STRONG ISENTROPIC UPGLIDE ACROSS THE WEST FOR MUCH OF THIS PERIOD. THE MODELS CONTINUE TO SHOW TWO PERIODS OF HEAVY SNOW WEDNESDAY AFTERNOON AND EVENING AND AGAIN THURSDAY AFTERNOON AND EVENING. EITHER WAY...A LONG DURATION SNOW AND WIND EVENT IS IMMINENT OUT WEST WITH SNOWFALL RATES IN EXCESS OF AN INCH PER HOUR AT TIMES. WITH THIS LONG DURATION...WE BUMPED THE SNOWFALL AMOUNTS ABOUT 50 PERCENT EARLIER THIS MORNING. 2 TO 3 FEET FOR THE FAVORED TETONS AND SOUTHWEST PART OF YNP WITH 1 TO 2 FEET COMMON IN THE OTHER MOUNTAINS USING A 14-1 RATIO ON AVERAGE FOR THIS EVENT. HPC PRODUCTS CONTINUE TO PAINT SOME 4 FOOT AMOUNTS AND IF EVERYTHING COMES TOGETHER THAT IS CERTAINLY POSSIBLE IF WE CAN AVERAGE AN INCH PER HOUR IN THE FAVORED TETONS. THE WESTERN WYOMING AMOUNTS WERE BASED ON 3 FEET FOR RPK BASED ON PAST WESTERLY TYPE EVENTS. 9 TO 18 INCHES ON THE VALLEY FLOOR OF THE JACKSON AND STAR VALLEYS...7 TO 14 INCHES BETWEEN PINEDALE AND BONDURANT...6 TO 9 INCHES AROUND COKEVILLE WITH MORE ADVISORY AMOUNTS TOWARDS KEMMERER BUT WITH STRONG WEST WIND. DUBOIS WILL BE TRICKY WITH WARMING TEMPERATURES BUT THE POTENTIAL FOR SPILLOVER EAST OF THE DIVIDE. IT'S POSSIBLE WE WILL NEED AN ADVISORY THERE EVENTUALLY...ESPECIALLY FOR THE WESTERN HALF. SNOW WILL CONTINUE OUT WEST THROUGH FRIDAY BUT AS OF NOW...FRIDAY LOOKS LIGHTER IN ADVANCE OF ANOTHER SYSTEM FOR THE MEDIUM RANGE. STRONG TO HIGH WINDS WILL BE THE MAIN ISSUE EAST OF THE DIVIDE THROUGH THE SHORT TERM WITH THE PESKY ARCTIC FRONT HANGING AROUND THE FAR NRN ZONES. HAVE UPGRADED THE ZONES 15...16 AND 19 FOR LATER TONIGHT THROUGH WEDNESDAY NIGHT WITH WATCHES REMAINING FOR CPR FOR WED AND WED NIGHT AND FOR LANDER WED AFTN AND NIGHT. 06Z WRF IS SHOWING POTENTIAL MTN WAVE EVENT FOR LANDER WED AFT THROUGH WED NIGHT WITH MTN TOP INVERSION AND FAVORABLE LOOKING X-SECTION. WINDS WILL LIKELY BE A CONCERN THROUGHOUT THE SHORT TERM BUT LATER SHIFTS CAN EXTEND OR ISSUE MORE HIGH WIND PRODUCTS AS THE TIME NEARS. TEMPERATURES WILL MODERATE THROUGHOUT THIS PATTERN BUT IT LO0KS LIKE THE WEST WILL BE COLD ENOUGH FOR ALL SNOW OUT WEST WITH SOME MIXTURE POSSIBLE IN SPILLOVER AREAS EAST OF THE DIVIDE AND POTENTIALLY IN THE FAR SOUTH. BUSY PERIOD FOR SURE AND LIKELY CONTINUING INTO THE MEDIUM RANGE. LONG TERM...FRIDAY NIGHT THROUGH TUESDAY SNOWFALL EXPECTED TO CONTINUE ACROSS THE WESTERN MOUNTAINS AND VALLEYS THROUGHOUT MUCH OF THE FORECAST PERIOD. MODELS IN FAIR AGREEMENT WITH MOST SYSTEMS AS THEY PROGRESS THROUGH THE FORECAST AREA...THOUGH THERE ARE DIFFERENCES IN THE COVERAGE OF THESE EVENTS. THE ECMWF REMAINS THE MORE AGGRESSIVE SOLUTION...WITH SNOWFALL BEING SPREAD ACROSS THE FORECAST AREA BY EARLY SATURDAY MORNING. THE GFS...WHICH IS THE MORE FAVORED MODEL AT THIS TIME...KEEPS SNOWFALL PRIMARILY CONFINED TO THE WESTERN MOUNTAINS...WITH ACTIVITY SPREADING INTO SOUTHERN WYOMING. A WEAK RIDGE OF HIGH PRESSURE WILL BE PRESENT LATE SATURDAY AND INTO SUNDAY...HOWEVER...MOISTURE AND DISTURBANCES EMBEDDED IN THIS RIDGE WILL ONLY ALLOW A SLIGHT BREAK IN SNOWFALL ACROSS THE WEST. AS THE RIDGE MOVES THROUGH...MOISTURE WILL BE BROUGHT ACROSS SOUTHERN WYOMING BY SUNDAY EVENING...WITH ANOTHER SHORTWAVE KEEPING SNOWFALL ACROSS THE WEST. GENERALLY SEASONAL TEMPERATURES WILL BE PRESENT ACROSS MUCH OF THE AREA THROUGH THE PERIOD. .AVIATION.../06Z ISSUANCE/ WEST OF THE CONTINENTAL DIVIDE...AS THE SNOW AND WIND INCREASE OVER WEST BY 12Z...CONDITIONS WILL GO FROM VFR TO MVFR BY 12Z. AFTER 12Z THROUGH 06Z THURSDAY SNOW AND WIND WILL CREATE MVFR TO IFR CONDITIONS OVER WESTERN WY WITH AREAS OF LIFR. EXPECT MOUNTAINS TO BE OBSCURED ALONG WITH STRONG MID LEVEL WINDS...CREATING TURBULENCE AND WIND SHEAR AT MOST AIRPORTS IN THE WEST. AROUND KRKS AIRPORT VFR CONDITIONS WILL OCCUR UNTIL 21Z. THEN LOWER CLOUDS AND SCATTERED SNOW WILL OCCUR ACROSS SOUTHERN WY WITH MVFR CONDITIONS PREVAILING THROUGH 06Z THURSDAY. EAST OF THE CONTINENTAL DIVIDE...VFR CONDITIONS EXPECTED THROUGH 06Z THURSDAY. IN NORTHERN WY A COLD FRONT WILL PUSH INTO THAT AREA AROUND 18Z. LOW CLOUDS AND SCATTERED SNOW WILL PRODUCE MVFR CONDITIONS AT TIMES FROM KCOD TO KBYG AIRPORTS. WINDY CONDITIONS WILL OVER MUCH OF CENTRAL WY BY 18Z WITH KCPR AIRPORT SEEING THE STRONGEST WIND SPEEDS FROM 06Z THROUGH 06Z THURSDAY. TURBULENCE AND WIND SHEAR WILL BE AVIATION HAZARDS EAST OF THE DIVIDE THROUGH THE PERIOD DUE TO STRONG MID AND UPPER LEVEL WINDS OVER WY. FIRE WEATHER... A MAJOR WINTER STORM WILL IMPACT THE WEST FROM WEDNESDAY THROUGH THURSDAY NIGHT WITH HEAVY SNOW AND WIND WHILE MAINLY WIND IMPACTS AREAS EAST OF THE CONTINENTAL DIVIDE. THE SNOW AND WIND WILL CONTINUE OFF AND ON OUT WEST THROUGH THE WEEKEND WITH STRONG TO HIGH WINDS AT TIMES ACROSS MUCH OF THE AREA EAST OF THE DIVIDE. AN ARCTIC FRONT WILL LINGER IN THE FAR NORTHERN ZONES AT TIMES THROUGH FRIDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 2 AM WEDNESDAY TO 5 AM MST THURSDAY WYZ015-016-019. HIGH WIND WARNING FROM 2 PM WEDNESDAY TO 5 AM MST THURSDAY WYZ018. WINTER STORM WARNING FROM 5 AM WEDNESDAY TO 5 AM MST FRIDAY WYZ001-002-012>014-023>025-027. HIGH WIND WARNING FROM 5 AM WEDNESDAY TO 5 AM MST THURSDAY WYZ020. && SHORT TERM...SKRBAC LONG TERM...BRANHAM AVIATION...AR FIRE WEATHER...SKRBAC UPDATE...BERC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1005 PM MST TUE JAN 17 2012 WYZ001>020-022>030-181202- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1005 PM MST TUE JAN 17 2012 ...HIGH WIND WARNING FOR THE CODY FOOTHILLS THROUGH 11 PM TONIGHT... ...WINTER STORM WARNING FOR MOST OF WESTERN WYOMING WEDNESDAY THROUGH EARLY FRIDAY MORNING.. ...HIGH WIND WARNING FOR PORTIONS OF CENTRAL WYOMING THROUGH WEDNESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT HIGH WINDS ARE EXPECTED FROM DUBOIS DOWN THE EAST SLOPE OF THE WIND RIVERS AND OVER TO BEAVER RIM AND JEFFREY CITY LATE TONIGHT THROUGH WEDNESDAY NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY AND THURSDAY...MAJOR WINTER STORM EXPECTED IN THE WEST WITH 1 TO 3 FEET OF SNOW IN THE MOUNTAINS AND 9 TO 18 INCHES ACROSS THE WESTERN VALLEYS WITH 7 TO 14 INCHES ACROSS THE UPPER GREEN RIVER BASIN FOOTHILLS. HIGH WINDS ARE EXPECTED ACROSS MUCH OF CENTRAL WYOMING. SEE WINTER STORM AND HIGH WIND WARNING PRODUCTS FOR MORE INFORMATION. FRIDAY AND SATURDAY...ANOTHER ROUND OF SIGNIFICANT SNOWFALL POSSIBLE ACROSS THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND DAMAGE AND SNOW AMOUNTS TROUGH THURSDAY NIGHT. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357566, 357563, 357567, 357560, 357561, 357562, 357559, 357565, 357564.